Kentucky, 2008

Damaging Wind in Kentucky, September 9, 2008

September 9, 2008 · NWS JKL · 1 event in 1 county or zone

A cold front moving slowly south through the area allowed for the development of a few thunderstorms across Eastern Kentucky on September 9th. One of these storms became severe in McCreary County, bringing down several telephone poles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front moving slowly south through the area allowed for the development of a few thunderstorms across Eastern Kentucky on September 9th. One of these storms became severe in McCreary County, bringing down several telephone poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 9, 2:00 PM EST, 45 minutes earlier.

Area forecast discussion, Sep 9, 2:00 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT TUE SEP 9 2008

.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...UPDATED

REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS HAS HAPPENED WITH
HEATING/DESTABILIZATION THIS AFTERNOON. AT MID AFTERNOON A COLD FRONT
BISECTED THE FORECAST AREA FROM SW TO NE. WILL EXPECT SOME SHOWERS TO
LINGER INTO THE NIGHT IN THE SOUTHEAST CLOSEST TO THE FRONT. DRIER
AIR BEHIND THE FRONT WILL MAKE ITS WAY INTO OUR NORTHERN
COUNTIES...BUT WILL HAVE A TOUGH TIME MAKING IT TO OUR SOUTHERN
COUNTIES. CLOUDS SHOULD DECREASE TONIGHT...ESPECIALLY IN THE NORTH.
DECREASING CLOUDS AND LINGERING SURFACE MOISTURE POSES A QUESTION OF
FOG FOR TONIGHT. FACTORS WORKING AGAINST FOG INCLUDE A DECENT SURFACE
PRESSURE GRADIENT POSSIBLY KEEPING WINDS BLOWING BEHIND THE FRONT...
AND A POTENTIAL FOR TOO MANY LINGERING LOW CLOUDS. CONCEIVABLY...THIS
COULD RESULT IN A LOW STRATUS LAYER IN OUR SOUTHEAST COUNTIES INSTEAD
OF FOG. AT THIS TIME...HAVE OPTED TO GO WITH AREAS OF FOG OVER THE
SOUTHEAST COUNTIES...AND VALLEY FOG FURTHER NORTH...EXCEPT IN THE FAR
NORTH WHERE AIR MAY BE DRY ENOUGH AND WINDS STRONG ENOUGH TO
PRECLUDE FOG.

WITH MODELS DISAGREEING ON MOISTURE RETURN AFTER TONIGHT..OPTED TO
USE A BLEND OF GFS ENSEMBLE...SREF...AND ECMWF FOR THE PRECIP
FORECAST. THIS YIELDS A 20-30 PERCENT POP FOR OUR SOUTHEAST COUNTIES
ON WEDNESDAY AND WEDNESDAY NIGHT. WARM AIR ADVECTION AND ISENTROPIC
LIFT BRING MOISTURE BACK NORTH AFTER THAT WITH POPS RETURNING TO THE
REMAINDER OF THE FORECAST AREA...PEAKING AT 40-60 PERCENT THURSDAY
NIGHT...WITH THE GREATEST CHANCE IN THE NORTH.

.LONG TERM.../FRIDAY THROUGH TUESDAY/...UPDATED

CONFIDENCE IN THE DETAILS OVER THE LONG TERM PERIOD REMAIN RATHER
SHAKY BUT THE LATEST MODELS ARE COMING INTO BETTER AGREEMENT WITH
HOW THE PATTERN UNFOLDS INTO EARLY NEXT WEEK. AN UPPER LEVEL RIDGE
OF HIGH PRESSURE IS PROGGED TO REMAIN ANCHORED OVER THE SOUTHEAST
CONUS THROUGH THE WEEKEND AS A TROUGH DEVELOPS OVER THE PLAINS. THE
TROUGH IS THEN FORECAST TO KICK THE RIDGE OFF TO THE EAST INTO THE
ATLANTIC EARLY NEXT WEEK AS IT PICKS THE REMAINS OF IKE UP AND LIFTS
IT OFF TO THE NORTHEAST. AT LEAST THAT SEEMS TO BE THE CONSENSUS NOW
WITH WHAT TO DO WITH IKE. THERE REMAINS A FAIR AMOUNT OF SPREAD IN
TIMING THE PICKUP OF IKE THOUGH AS THE 09/12Z GFS BRINGS THE SURFACE
LOW INTO THE UPPER OHIO VALLEY ABOUT 24 HOURS QUICKER THAN THE
09/00Z ECMWF DOES.

SENSIBLE WEATHER SHOULD FEATURE A ROUND OF SHOWERS AND THUNDERSTORMS
ON FRIDAY AS A WARM FRONT MOVES NORTHWARD ACROSS THE AREA IN
RESPONSE TO THE EJECTING TROUGH OVER THE PLAINS. WILL LOWER POPS
THEN FROM SATURDAY INTO SUNDAY AS THE AREA LIES IN THE WARM SECTOR
WITH THE FRONTAL BOUNDARY TO OUR NORTH. THE FRONT SHOULD THEN DROP
BACK INTO THE STATE FROM LATE SUNDAY INTO MONDAY... POSSIBLY WITH
THE REMAINS OF IKE ATTACHED... NECESSITATING AN INCREASE IN POPS
ONCE AGAIN. WILL KEEP POPS IN THE CHANCE RANGE AT MOST FOR NOW
THOUGH DUE TO THE TIMING ISSUES MENTIONED ABOVE.

CLOUDS AND SHOWER ACTIVITY SHOULD KEEP TEMPS SUBDUED SOME ON FRIDAY
BUT THERE IS A POTENTIAL FOR A RATHER WARM AND MUGGY WEEKEND IF THE
AREA COMES SOLIDLY IN THE WARM SECTOR AS THE 09/12Z GFS SUGGESTS.
NUDGED TEMPS UP WELL INTO THE 80S WITH THIS POSSIBILITY IN MIND...
BUT NOT AS HIGH AS THE 09/12Z GFSX MOS GUIDANCE. A MODEST COOLDOWN
IS THEN LIKELY TOWARD THE END OF THE PERIOD BUT ULTIMATELY DEPENDS
ON THE TIMING OF THE FRONTAL PASSAGE.

&&

.AVIATION.../18Z TO 18Z/

A COLD FRONT WILL CONTINUE TO DROP SOUTH THROUGH THE AREA OVER THE
NEXT FEW HOURS WITH A SOLID MVFR CLOUD DECK OVER THE FORECAST AREA.
THERE MAY BE A FEW BREAKS FROM TIME TO TIME IN THE MVFR CIGS OVER
OUR SOUTHERN COUNTIES THIS AFTERNOON WHICH MAY ALLOW FOR A FEW
SHOWERS OR THUNDERSTORMS TO DEVELOP. WE THEN EXPECT THE CIGS TO
LOWER... LIKELY INTO THE IFR RANGE AT THE TAF SITES AFTER 09Z. LIFR
CONDITIONS ARE EXPECTED ON THE RIDGETOPS... INCLUDING JKL. CIGS
SHOULD THEN LIFT AFTER 14Z BUT A RETURN TO VFR CONDITIONS MAY NOT
OCCUR UNTIL THE VERY END OF THE TAF PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM...ABE
AVIATION...ABE
Hazardous weather outlook, Sep 9, 4:00 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EDT TUE SEP 9 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
500 AM EDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AS A COLD FRONT
SLIDES THROUGH EASTERN KENTUCKY. SOME STORMS MAY CONTAIN STRONG WIND
GUSTS AND SMALL HAIL.

A CHANCE OF THUNDERSTORMS WILL PERSIST INTO THE EVENING HOURS...
GENERALLY SOUTH OF THE MOUNTAIN PARKWAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...MAINLY NEAR THE
VIRGINIA BORDER. THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS ALL OF
EASTERN KENTUCKY THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HAIL OR STRONG WIND
GUSTS TO THE NATIONAL WEATHER SERVICE IN JACKSON TODAY.

RAY

In the hours before

Special weather statement, Sep 9, 2:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT TUE SEP 9 2008

KYZ083-084-091945-
WAYNE-MCCREARY-
300 PM EDT TUE SEP 9 2008

...A STRONG THUNDERSTORM TO AFFECT MCCREARY AND SOUTHERN WAYNE
COUNTIES THROUGH 345 PM EDT TUESDAY AFTERNOON...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHERN
WAYNE COUNTY...MOVING EAST AT 27 MPH.

THIS STORM WILL BE NEAR PARMLEYSVILLE AROUND 305 PM EDT...
ROCKEYBRANCH AROUND 310 PM EDT...SLAVENS AROUND 315 PM EDT...RITNER
AROUND 320 PM EDT...WHITLEY CITY AROUND 330 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

ABE
Special weather statement, Sep 9, 2:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EDT TUE SEP 9 2008

KYZ084-085-092030-
WHITLEY-MCCREARY-
345 PM EDT TUE SEP 9 2008

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN MCCREARY AND
SOUTHERN WHITLEY COUNTIES THROUGH 430 PM EDT TUESDAY AFTERNOON...

AT 345 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PINE KNOT...
MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR HOLLYHILL AROUND 350 PM EDT...JELLICO CREEK
AROUND 400 PM EDT...AYERS AROUND 405 PM EDT...AND CROSS INTERSTATE
75 NEAR MOUNTAIN ASH AROUND 415 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAINFALL RATES AROUND TWO INCHES
PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND SMALL
HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS
AND INTERSTATE 75. MOTORISTS ARE URGED TO DRIVE CAREFULLY.

ABE

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCreary

When
September 9, 2:45 PM EST to 2:50 PM EST
Where
McCreary County, 2 mi NE of Pine Knot
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.670, -84.404

Six or seven telephone poles were blown down by thunderstorm wind gusts on Highway 92 East between Route 1044 and Poplar Ford Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131441.